High-dose methotrexate-associated acute renal failure may be an avoidable complication

Pediatr Hematol Oncol. 2006 Jan-Feb;23(1):51-7. doi: 10.1080/08880010500313421.

Abstract

A 17-year-old boy with acute lymphoblastic leukemia developed acute renal failure within 48 h of an intravenous high-dose methotrexate (5 g/m2) infusion. His renal function returned to baseline 14 days later with supportive care, folinic acid rescue, and urinary alkalinization. A retrospective review revealed that the patient had been exposed to iopamidol, an intravenous contrast medium, on the day prior to the commencement of methotrexate treatment. Methotrexate-associated nephropathy is a rare complication in pediatric oncology, and a review of the literature suggests that exposure to nephrotoxic agents may be a significant but perhaps underrecognized risk factor for its development.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / drug therapy
  • Adolescent
  • Antineoplastic Combined Chemotherapy Protocols / therapeutic use
  • Bone Marrow Transplantation
  • Humans
  • Leucovorin / therapeutic use
  • Male
  • Methotrexate / adverse effects*
  • Precursor Cell Lymphoblastic Leukemia-Lymphoma / complications*
  • Precursor Cell Lymphoblastic Leukemia-Lymphoma / drug therapy
  • Precursor Cell Lymphoblastic Leukemia-Lymphoma / therapy
  • Treatment Outcome

Substances

  • Leucovorin
  • Methotrexate